Wyoming, 2007

Hail in Wyoming, May 20, 2007

May 20, 2007 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm produced hail south of Cheyenne, Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm produced hail south of Cheyenne, Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 20, 9:25 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, May 20, 9:25 AM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1025 AM MDT SUN MAY 20 2007

.UPDATE...SUNNY SKIES THIS MORNING WILL YIELD TO CLOUDS AND SCT
TSTMS THIS AFTERNOON. HAVE UPPED POPS AND CLOUD COVER CATEGORY
PER LAST THREE DAYS TRENDS. ALSO ADDED SEVERE CHANCE IN CONVERSE
AND NIOBRARA COUNTIES. CONVECTIVE PARAMETERS LOOK FAVORABLE
THERE...WITH LL CONVERGENCE AND CLOSER PROXIMITY TO UPPER ENERGY.
EVERYTHING ELSE ON TRACK.

SOWKO

&&

.PREV DISCUSSION... /ISSUED 326 AM MDT SUN MAY 20 2007/

SHORT TERM...TODAY THROUGH MONDAY NIGHT...
SW FLOW WILL CONTINUE ALOFT TODAY AND TONIGHT AS AN UPPER LOW BEGINS
TO MOVE INTO THE PAC NW.  SOME MID LEVEL MOISTURE WILL BE OVER THE
AREA TODAY AND LIS THIS AFTERNOON WILL BE FROM -3 TO -4 IN THE NEB
PANHANDLE...WITH -2 TO -3 IN SE WYOMING.  CAPE VALUES WILL BE FROM
1000 TO 1300 J/KG IN THE NEB PANHANDLE AND 700 TO 1000 J/KG IN WY
EAST OF THE LARAMIE RANGE.  0 TO 6 KM SHEAR IS WEAK...SO WILL GO
WITH SCATTERED THUNDERSTORMS ACROSS THE NORTHERN PORTION OF THE
CWA...AND ISOLATED ACROSS THE SOUTH HALF.  A STORM OR TWO COULD
REACH SEVERE LIMITS WITH LARGE HAIL AND STRONG WIND GUSTS.  THE
UPPER LOW WILL MOVE INTO ID ON MON...WITH GREATEST PVA STAYING TO
THE NORTH OF THE CWA.  AIRMASS WILL BE UNSTABLE MONDAY AFTERNOON AND
EVENING WITH MODERATE CAPE VALUES.  TIMING OF THE ASSOCIATED COLD
FRONT IS CRITICAL...AND WOULD PROVIDE THE NECESSARY SHEAR AND LIFT
IF IT MOVES EAST OF THE LARAMIE RANGE BY EARLY AFTERNOON ON MONDAY.
THIS WOULD RESULT IN SEVERAL SEVERE STORMS...MAINLY EAST OF THE
LARAMIE RANGE.  MID LEVEL MOISTURE WILL ALSO BE HIGHER ON
MONDAY...SO WILL GO WITH SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS.  BELIEVE THE COLD FRONT ASSOCIATED WITH THE
APPROACHING UPPER LOW WILL BEGIN TO MOVE INTO THE NW PORTION OF THE
CWA MON MORNING AND WILL BE SOUTH AND EAST OF THE CWA BY 06Z TUES.

LONG TERM...TUESDAY THROUGH SATURDAY...
THE AFOREMENTIONED DYNAMIC UPPER SHORTWAVE WILL BE ON THE DOORSTEP
OF THE CWA AS THE PERIOD BEGINS. THE GFS/NAM/ECMWF HAVE THIS
FEATURED HANDLED WELL STRENGTH-WISE TUE AT 12Z...WITH ONLY SOME
MINOR DIFFERENCES IN ITS PLACEMENT. SFC FRONT WILL BE WELL SOUTH OF
THE AREA INTO CNTRL CO...HOWEVER MID AND UPPER LEVEL SYNOPTIC
FORCING ASSD WITH THE SHORTWAVE WILL BEING WORKING THROUGH THE AREA
DURING THE DAY ON TUESDAY. HAVE MAINTAINED THUNDERSTORM CHANCES
ACROSS SRN ZONES TO ACCOUNT FOR WEAK ELEVATED INSTABILITY ABOVE THE
SHALLOW SFC FRONT. TIMING DIFFERENCES BECOME GREATER BY LATER
TUESDAY...WITH THE GFS THE SLOW OUTLIER HANGING THE UPPER LOW BACK
ACROSS CNTRL WYO FOR 6 TO 9 HOURS LONGER. NONETHELESS...THE RESULT
WILL BE SIMILAR...WITH THE MID AND UPPER LEVEL SYNOPTIC FRONT
CATCHING UP WITH THE SFC FRONT BY LATE TUESDAY. TEMPERATURES WILL BE
MUCH COOLER...IE 20 TO 25 DEGREES...ON TUESDAY COMPARED TO MONDAY IN
STRONG CAA ADVECTION BEHIND SFC FROPA. IN FACT SNOW LEVELS DIP TO
AROUND 6 KFT BY WEDNESDAY MORNING. SO RAIN WILL SLOWLY TRANSITION OR
MIX WITH SNOW BY WEDNESDAY MORNING. A COUPLE OF INCHES...PRIMARILY
ON GRASSY AREAS IN ELEVATIONS ABOVE 7500 FEET...CAN BE EXPECTED
TUESDAY NIGHT AND WEDNESDAY MORNING. AREAS ALONG AND WEST OF THE
LARAMIE RANGE WILL LIKELY SEE TEMPERATURES AT OR JUST BELOW FREEZING
BY WEDNESDAY MORNING. BY WEDNESDAY NORTHWEST FLOW ENSUES BEHIND
DEPARTING SHORTWAVE. TEMPERATURES WILL BE VERY COOL ONCE
AGAIN...WITH HIGHS ONLY THE UPPER 50S TO LOW 60S. ALSO...BANDED
SHOWERS DEVELOPING OFF THE LARAMIE RANGE CERTAINLY A POSSIBILITY IN
FAVORABLE UNSTABLE NORTHWEST FLOW. NORTHWEST FLOW WILL PERSIST
THROUGH THE REMAINDER OF THE LONG TERM WITH SLOWLY MODERATING
TEMPERATURES...FINALLY GETTING BACK INTO THE 70 DEGREE RANGE
THURSDAY AND FRIDAY...APPROACHING 80 IN LOWER ELEVATIONS OF THE
PANHANDLE ON SATURDAY AND SUNDAY. THE GFS/ECMWF ADVERTISING ANOTHER
SHORTWAVE TO SLIDE TO THE NE OF THE CWA ON FRIDAY. THIS WILL DRAG
ANOTHER WEAK FRONT INTO THE AREA...PROVIDING ADDITIONAL SHOWER AND
THUNDERSTORM CHANCES.

AVIATION...
VFR CONDITIONS TODAY THROUGH MONDAY...WITH THE EXCEPTION OF MVFR
CONDITIONS IN ISOLATED AFTERNOON AND EVENING THUNDERSTORM ACTIVITY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...KMD
LONG TERM....HAHN
Hazardous weather outlook, May 20, 9:15 AM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1015 AM MDT SUN MAY 20 2007

NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-211100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1015 AM MDT SUN MAY 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
OCCUR ACROSS THE AREA TODAY. SMALL HAIL AND GUSTY WINDS TO 40 MPH
WILL BE THE GENERAL THREATS. THUNDERSTORMS MAY APPROACH SEVERE
LIMITS LATER TODAY ACROSS CONVERSE AND NIOBRARA COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A POTENT STORM SYSTEM WILL APPROACH THE AREA ON MONDAY. SHOWERS
AND THUNDERSTORMS WILL BE MORE ORGANIZED ON MONDAY. A FEW
THUNDERSTORMS MAY BECOME SEVERE MONDAY AFTERNOON CONTAINING WINDS
IN EXCESS OF 58 MPH AND HAIL IN EXCESS OF THREE QUARTERS OF AN
INCH IN DIAMETER.

A MUCH COOLER AND SHOWERY DAY CAN BE EXPECTED ON TUESDAY.
TEMPERATURES ABOVE 6500 FEET WILL APPROACH FREEZING BY WEDNESDAY
MORNING. ALSO...AREAS ABOVE 7500 FEET MAY RECEIVE 1 TO 2 INCHES OF
SNOW LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT HAIL OF ANY SIZE AND STRONG WINDS TO THE
NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-065-211100-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
1015 AM MDT SUN MAY 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ACROSS
THE AREA TODAY. SMALL HAIL AND GUSTY WINDS TO 40 MPH WILL BE THE
GENERAL THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A POTENT STORM SYSTEM WILL APPROACH THE AREA ON MONDAY. SHOWERS
AND THUNDERSTORMS WILL BE MORE ORGANIZED ON MONDAY. SMALL HAIL AND
WIND GUSTS TO 50 MPH WILL BE A POSSIBILITY ON MONDAY.

A MUCH COOLER AND SHOWERY DAY CAN BE EXPECTED ON TUESDAY.
NEAR FREEZING OR FREEZING TEMPERATURES ARE ANTICIPATED FOR TUESDAY
NIGHT. ALSO...AREAS ABOVE 7500 FEET MAY RECEIVE 1 TO 2 INCHES OF SNOW
LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The Cheyenne radar (KCYS), 14 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Laramie

When
May 20, 12:35 PM MST to 12:45 PM MST
Where
Laramie County, 7 mi SSW of Cheyenne to 8 mi S of Cheyenne
Measured
1 in hail
Reported by
Public
Coordinates
41.036, -104.871

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22294.